People sometimes mistake many adverse drug reactions for allergies. For example, people who experience stomach discomfort after taking aspirin (a common adverse reaction) often say they are "allergic" to aspirin. However, this is not a true allergic reaction. True allergic reactions involve activation of the immune system by the drug (see also Overview of Allergic Reactions). Aspirin use can cause stomach discomfort because aspirin interferes with the stomach's natural barrier defenses against stomach acid.
Allergic (hypersensitivity) reactions to a drug are relatively uncommon. In contrast to other types of adverse drug reactions, the number and severity of allergic reactions do not usually correlate with the amount of drug taken. For people who are allergic to a drug, even a small amount of the drug can trigger an allergic reaction (see Overview of Allergic Reactions). These reactions range from minor and simply annoying to severe and life threatening. Examples are
Rashes and itching
Constriction of the airways and wheezing
Swelling of tissues (such as the voice box [larynx] and the opening between the vocal cords that closes to stop the flow of air to the lungs [glottis]), which impairs breathing
Fall in blood pressure, sometimes to dangerously low levels
Drug allergies cannot be anticipated, because reactions occur after a person has been previously exposed to the drug (whether it was applied to the skin, taken by mouth, or injected) one or more times without any allergic reaction. A mild reaction may be treated with an antihistamine. A severe or life-threatening anaphylactic reaction may require an injection of epinephrine (also called adrenaline) or a corticosteroid, such as hydrocortisone.
Before prescribing a new drug, doctors usually ask whether a person has any known drug allergies. People who have had severe allergic reactions should wear a medical alert necklace or bracelet inscribed with their drug allergies. This information (for example, penicillin allergy) can alert medical and paramedical personnel in case of an emergency.